Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
182 Doctors are Online

Pregnancy termination, severe pain, no heavy bleeding. Meaning?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
I am 38 years old and 5 months pregnant. I went to get pregnancy terminated. 12th Doctor gave one dose and again yesterday one more dose of medicine and she also gave an injection and told me that bleeding will be severe. Yesterday i had severe pain and bleeding started. But as she had told there is no heavy flow. It is ok? How long this bleeding will go on? i have been asked to go for a check up again on 28th of July. Kindly advise. I am scared. Is it fine if there is no excessive bleeding.
Posted Mon, 7 May 2012 in Abortion and Stillbirth
Answered by Dr. Jasvinder Singh 12 minutes later

Thanks for posting your query.

If you are 5 months pregnant ( which means 20 weeks gestational age), then medical abortion is less likely to be effective.

At 5 months pregnancy, surgical abortion by dilatation and curettage (D+C) is the best treatment option. At 5 months of gestation, the baby is small and fragile but it is growing rapidly.

Hence I suggest you to go in for surgical abortion rather than method which is effective only till 7 weeks of gestation ( 2 months pregnancy).

You are bleeding less than anticipated and hence without an ultrasound it is not possible to predict whether the live fetus has been killed by the medicine and injection or not.

This bleeding may go for 15-20 days till all the products of conception get expelled. No need to worry about bleeding, visit your doctor if it is too heavy and get D&C done.

You might have been given prostaglandin injection by your doctor which causes the uterus to contract intensely, pushing out the developing baby.

The contractions are more violent than normal, natural contractions, so the unborn baby is frequently killed by them.

But it is better to get an ultrasound done and if abortion has not occurred then go in for surgical abortion by D+C.

Hope this answers your query.

If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Thanks and regards.

Above answer was peer-reviewed by
Follow-up: Pregnancy termination, severe pain, no heavy bleeding. Meaning? 1 hour later
Sorry I mentioned wrongly. My apologies. I am 5 weeks pregnant. Since it is an early pregancy doctor gave one dose of tablet on 12th and other one yesterday 14th. She told me that bleeding will be heavy. But yesterday i had severe pain and today slight pain is there but not much bleeding. I am little bit worried. I was told that after taking tablets bleeding will be heavy and i am not able to find much difference. Is it fine if less bleeding is there..
Answered by Dr. Jasvinder Singh 7 hours later

Thanks for writing back with the clarification.

Medical termination of pregnancy(MTP) by pills(methotrexate, mesoprostol and mifiprestone) is effective only if pregnancy is less than seven weeks.

Since you are 5 weeks pregnant, hence you have been given these pills by your doctor. It is not necessary that all women bleed very heavily after taking these pills. Some women may have bleeding like normal heavy flow of first two days of menstrual cycle.

But if you are having little bleeding then it raises the doubts that complete abortion has occurred. Repeat Ultrasound should be done after 7 days- 2 weeks after the tablets are taken to confirm that the abortus is expelled. If bleeding doesn't occur after these medications a suction procedure or D+C may be needed in few cases.

Hope this answers your query.

Thanks and regards.
Above answer was peer-reviewed by
Follow-up: Pregnancy termination, severe pain, no heavy bleeding. Meaning? 2 days later
Thank you for your reply. Bleeding has started from Saturday that is after 2nd day of taking the tablets. It is same like normal menstral period for first two days. But from yesterday i am feeling little bit pain the breast. Is it natural? kindly advise
Answered by Dr. Jasvinder Singh 7 hours later

Thanks for writing back.

It is fine that the bleeding has started after taking the abortifacients. Breast soreness is common during early pregnancy and due to the hormonal action, this soreness may start or continue after abortion also.

In case of pregnancy loss,the value of HCG will return to a non-pregnant range(<5 mIU /L) about 4 - 6 weeks after a pregnancy loss. However after a miscarriage the soreness will take a few days to subside.

Apply warm compresses on the breasts and take some like Ibuprofen after consulting your doctor.

Hope this answers your query.

Wish you good health

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor